Format

Send to

Choose Destination
J Med Toxicol. 2015 Dec;11(4):460-3. doi: 10.1007/s13181-015-0500-1.

Improvement in Hemodynamics After Methylene Blue Administration in Drug-Induced Vasodilatory Shock: A Case Report.

Author information

1
Minnesota Poison Control System, Hennepin County Medical Center, 701 Park Avenue, Mail Code RL, Minneapolis, MN, 55415, USA. laes0004@gmail.com.
2
Hennepin County Medical Center Critical Care Fellowship, Hennepin County Medical Center, Minneapolis, MN, USA.
3
Minnesota Poison Control System, Minneapolis, MN, USA.

Abstract

INTRODUCTION:

The purpose of this study is to describe a case where methylene blue improved hemodynamics in a poisoned patient.

CASE REPORT:

This is a single case report where a poisoned patient developed vasodilatory shock following ingestion of atenolol, amlodipine, and valsartan. Shock persisted after multiple therapies including vasopressors, high-dose insulin, hemodialysis, and 20% intravenous fat emulsion. Methylene blue (2 mg/kg IV over 30 min) was administered in the ICU with temporal improvement as measured by pulmonary artery catheter hemodynamic data pre- and post-methylene blue administration. Within 1 h of methylene blue administration, systemic vascular resistance improved (240 dyn s/cm5 increased to 1204 dyn s/cm5), and vasopressor requirements decreased with maintenance of mean arterial pressure 60 mmHg.

DISCUSSION:

Methylene blue may improve hemodynamics in drug-induced vasodilatory shock and should be considered in critically ill patients poisoned with vasodilatory medications refractory to standard therapies.

KEYWORDS:

Antidotes; Cardiovascular drugs; Drug overdose; Hemodynamics; Methylene blue; Shock; Vasodilation

PMID:
26310944
PMCID:
PMC4675606
DOI:
10.1007/s13181-015-0500-1
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center